I am 66 years old. I grew up in Massachusetts and New Hampshire, where most of my family still lives. I have been retired from the federal government for 6 years. My husband Jack and I moved to Pennsylvania from Northern Virginia when we both retired. My husband and I have 3 children and 4 grandkids. Jack's kids reside in Virginia and my son lives in Massachusetts.
I was diagnosed with myelodysplastic syndrome (MDS) and essential thrombocytopenia (ET) in July of 2013. In the summer of 2012, I started getting a burning feeling in my left foot. Because it wasn't that bad I let it go, but by the holidays of that year, I could barely put my foot down on the ground. I also noticed that my toes on that foot were turning blue. I made an appointment with a foot doctor who diagnosed me with Reynauds’ Syndrome.
After 4 months of various treatments, none of which helped, he told me to see my family doctor. First thing was lab work, which showed a high platelet count. Within a few days, I was sent to a hematologist. More lab work was done and a bone marrow biopsy (BMB) was also completed. I was diagnosed with MDS, RARS-T classification. Fortunately, I did not have any chromosome damage or related issues, and still have none after a more recent BMB in August, 2015.
I was started on hydroxurea (Hydrea®) and darbepoeitin (Aranesp®). I had the injections off and on until March of 2015 when it was decided that these were no longer working. After attending the AAMDSIF conference in Baltimore that same year, my husband and I decided to seek a second opinion from Johns Hopkins. They confirmed the diagnosis and thought a different approach should be tried. My local oncologist and the doctor at Johns Hopkins decided to try ruxolitinib (Jakafi®), and stop hydroxurea.
Within weeks my platelets had risen to the 800's. My local oncologist restarted the hydroxurea and by mid-June ruxolitinib was stopped. I have since continued with various dosages of hydroxurea. I was able to stop all medication for a month when the platelet count was stable. Johns Hopkins is now managing my cancer care with the assistance of the local oncologist. I had 2 blood transfusions, in June and October. Currently, I am experiencing exhaustion, some shortness of breath and lack of appetite. I'm sure it is both medication side effects and anemia.
I have been told that I may need to go to a more aggressive chemotherapy. I have 2 sisters who had breast cancer and have now cleared the 5-year mark, a brother who is being treated for chronic lymphocytic leukemia (CLL) and my dad passed from multiple cancers. I know what each has gone through during treatments.
There have been side trips on this journey, some encouraging, and some discouraging and not so pleasant. Until you have the experience, you don't understand the obstacles you have to surmount. My journey is with MDS, and I will somehow continue.
I guess I thought the fatigue I was experiencing a year ago when I wrote my first article for this series would be a passing phase of my condition. At first, I used to snap back in a few days or weeks but, sad to say, my fatigue has become a daily occurrence. Luckily, I’ve learned to adjust my daily activities to my new abilities, but it is really hard to deal with the shortness of breath that comes with the anemia. Simple tasks are now difficult to complete. My goal is to try to complete at least one big task each day. Anything else I consider a plus.
Throughout the year, the oncologist has tried to control my anemia and high platelet counts with changes to my hydroxurea (Hydrea®) dosage. Unfortunately, this drug also lowers my red blood cell counts and my hemoglobin along with the platelets. I have lab work done every two weeks and my platelet counts have been ranging from 530,000 to 1,135,000. They’re trying to stabilize them at one million.
In August, it was decided to try weekly injections of darbepoetin alfa (Aranesp®) (200mcg) to try to stimulate my marrow to produce more red blood cells. I had previously had 500mcg injections in 3-week intervals as needed from July 2013 through March 2015 when it was decided they were no longer working. After three weeks of the recent weekly injections, my hemoglobin dropped to 6.3 and I received a blood transfusion. Two weeks ago, the dosage of darbepoetin alfa was increased to 300 mcg's weekly. It is too early to tell if this will work.
All I can say is this: Enjoy your life. Surround yourself with family and friends who will listen to you when you need someone. Some days you will want to cry and other days you will feel that anything is possible. Hopefully, your happy days will far outnumber your bad days.